A 29-year-old female healthcare worker presented for a blood test to confirm a response to her initial COVID-19 vaccine. A day after receiving the vaccine she fell, which resulted in wounds that required tetanus prophylaxis, so she received the Tdap (tetanus toxoid, reduced diphtheria toxoid, and acellular pertussis) vaccine.
Her medical history included acne vulgaris and associated treatments: doxycycline 50 mg and spironolactone 50 mg twice daily, topical dapsone 5% gel once daily.
Her first dose of the BNT162B2 mRNA (Pfizer-BioNTech) vaccine was administered in December 2020 via an intramuscular injection into the left deltoid region. The Tdap vaccine was given by intramuscular injection into the right deltoid region. She received the second dose of the Pfizer vaccine 3 weeks later.
The patient became concerned and requested testing to confirm the effectiveness of her COVID-19 vaccination as the CDC at the time was recommending an interval of at least 14 days before and after administration of any other vaccines.
At day 42 after the completion of her COVID-19 vaccination series, clinicians performed initial tests using the first COVID-19 serology assay available at their institution, the VITROS COVID-19 antibody assay (sensitivity 100%, specificity 100%). The findings were significant for negative IgM and negative IgG to the Spike (S1) protein of the SARS-CoV-2 virus.
At the patient’s request, clinicians repeated serology testing at day 57 using the Roche Elecsys Anti-SARS-CoV-2 S1 IgG/IgM total antibody test (sensitivity 96.6%, specificity 100%), which had just become available at the institution. Findings of the second assay were positive for antibodies to the S1 protein of the SARS-CoV-2 virus.
Similarly, further testing with the Roche Elecsys Anti-SARS-CoV-2 nucleocapsid (N) antigen assay during this time were negative. An immunoassay for diphtheria and tetanus antitoxoids confirmed protective antibody levels from that vaccination.
Clinicians reporting this case of a delayed immune response to the Pfizer vaccine when co-administered with Tdap in an otherwise healthy adult noted that they believe it is the first report of delayed immunogenicity. Despite the delay, the patient did eventually develop a detectable immune response, as evidenced by positive anti-spike antibody levels.
Additionally, post-vaccination tests showing a protective level of tetanus anti-toxoid suggest that the co-administration of the two vaccines also did not affect effectiveness of the Tdap vaccine, the authors noted.
In contrast to earlier recommendations, the CDC now advises that the currently available COVID-19 vaccines and other vaccines may be administered without regard to timing.
The Pfizer vaccine trial did not report data regarding the effect of vaccine co-administration on immune response, or on vaccine interaction with other drugs. Trials of Pfizer’s vaccine detected immunogenicity as early as 7 days after vaccine administration, with the highest titers of neutralizing antibodies noted between 7 and 14 days after the second dose.
Vaccines containing tetanus toxoid are known to alter the immune response of co-administered vaccines, as was reported when Tdap was co-administered with the CRM197-conjugated 13-valent pneumococcal vaccine (PCV13) and the TT-conjugated quadrivalent meningococcal vaccine (MCV4).
Those investigators noted that Tdap vaccination 3 to 4 weeks before administration of PCV13 and MCV4 significantly reduced the mean antibody titers to seven of the 13 pneumococcal serotypes in adults, and thus if multiple vaccination is required before travel, deferring tetanus/diphtheria until after administering the conjugate vaccine is recommended to avoid immune interference.
The case authors noted that changes in immunogenicity may result from certain underlying mechanisms:
- Carrier-induced epitope-specific suppression
- Intra-product pharmaceutical interactions
- Viral interactions
- Inter-product interferences due to systemic effects
“These serological findings, the positive antibody for S1 and negative for N, combined with the absence of any clinical symptoms suggesting COVID-19 infection during this time period, indicates that our patient had likely developed a detectable immune response to the BNT162B2 mRNA vaccine 8 weeks post-vaccination, and that seroconversion from an infection is unlikely,” the case authors stated.
They added, however, that the findings contrast with the immunogenicity trial data from the COVID-19 vaccine clinical trials, which raises the potential that the case report patient had a delayed immune response. Such delays in antibody response to COVID-19 vaccination have been observed in elderly patients, perhaps related to the effects of underlying diseases or medications, the authors explained.
There have been no reports of vaccine interference related to oral doxycycline or topical dapsone, which this patient was taking. Topical dapsone has not been associated with immunosuppression, and in-vitro studies have suggested that doxycycline may inhibit activated B cell function and may suppress the antibody response of mice to T-cell-dependent and T-cell-independent antigens.
The authors said, therefore, that in the absence of clinical studies, the delayed immunogenicity observed in this healthy young patient may have been related to co-administration of the Tdap vaccine, although the mechanism of action remains unknown.
Although it remains to be investigated in COVID-19, viral infections are known to predispose those affected to other bacterial infections. For example, influenza is often complicated by bacterial pneumonia and acute otitis media. During the 1918 influenza pandemic, excess mortality in previously healthy children and adults was linked on autopsy studies to secondary bacterial bronchopneumonia, which is most commonly caused by Staphylococcus aureus and Streptococcus pneumoniae.
Influenza vaccination can help prevent these complications as well as morbidity, including acute otitis media in children; in fact, flu vaccination was shown in a recent systematic review to have an efficacy against otitis media of 51%.
The case authors noted that their report is limited by use of the different serology assays available at their institution, so it is possible that the negative serology finding could have been a false-negative, which can occur if the quantity of the anti-SARS-CoV-2 antibodies is too low to reach detection limits of the assay.
The team emphasized, however, that although it remains unknown whether co-administration with other vaccines affects the efficacy of the COVID-19 vaccine, it is important to adhere to current CDC recommendations, and that further studies are needed to validate the findings suggested by the case report and to understand what is driving the interaction noted between the two vaccines.
The case report authors noted no conflicts of interest.